Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 90, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 19, 2011, 4:01 PM CDT for Russell County, Kansas. It was in force for 59 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2011, 4:01 PM CDT (21:01 UTC)
- Expired
- May 19, 2011, 5:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Russell County, KS
The radar
The Grand Island radar (KUEX), 160 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 4:01 PM CDT | TSTM WND GST 62 | 6 N Susank, KS | |
| May 19, 4:01 PM CDT | HAIL 0.75 | 6 N Susank, KS | |
| May 19, 4:23 PM CDT | HAIL 1.75 | 1 S Bunker Hill, KS | REPORTED A WALL CLOUD |
| May 19, 4:36 PM CDT | HAIL 1 | Bunker Hill, KS | |
| May 19, 4:43 PM CDT | TORNADO | 3 N Dorrance, KS | BRIEF TORNADO REPORTED |
| May 19, 4:48 PM CDT | TORNADO | 5 N Dorrance, KS | DESCRIBED AS RAIN WRAPPED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 1:43 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1795 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 370 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 4.4
- Supercell composite
- 15.9
The text
As transmitted, in the capitals the NWS used until 2016.
824 WUUS53 KICT 192101 SVRICT KSC167-192200- /O.NEW.KICT.SV.W.0090.110519T2101Z-110519T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 401 PM CDT THU MAY 19 2011 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN RUSSELL COUNTY IN CENTRAL KANSAS... * UNTIL 500 PM CDT * AT 400 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHEAST OF RUSSELL...AND MOVING NORTH AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... DORRANCE...RUSSELL ARPT...BUNKER HILL AND WILSON LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN WICHITA. && LAT...LON 3904 9878 3901 9849 3869 9863 3870 9891 TIME...MOT...LOC 2101Z 199DEG 36KT 3879 9874 WIND...HAIL 60MPH 1.00IN $$ DUNTEN
2 follow-up statements
257 WWUS53 KICT 192107 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 407 PM CDT THU MAY 19 2011 KSC167-192200- /O.CON.KICT.SV.W.0090.000000T0000Z-110519T2200Z/ RUSSELL KS- 407 PM CDT THU MAY 19 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN RUSSELL COUNTY UNTIL 500 PM CDT... AT 405 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF RUSSELL...MOVING NORTH AT 40 MPH. LOCATIONS IMPACTED INCLUDE... DORRANCE...RUSSELL ARPT...BUNKER HILL AND WILSON LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN WICHITA. && LAT...LON 3904 9878 3901 9849 3869 9863 3870 9891 TIME...MOT...LOC 2107Z 198DEG 33KT 3882 9875 WIND...HAIL 60MPH 1.75IN $$ MCGUIRE
666 WWUS53 KICT 192118 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 418 PM CDT THU MAY 19 2011 KSC167-192200- /O.CON.KICT.SV.W.0090.000000T0000Z-110519T2200Z/ RUSSELL KS- 418 PM CDT THU MAY 19 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN RUSSELL COUNTY UNTIL 500 PM CDT... AT 414 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BUNKER HILL...OR 7 MILES EAST OF RUSSELL...MOVING NORTH AT 35 MPH. LOCATIONS IMPACTED INCLUDE... WILSON LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN WICHITA. && LAT...LON 3904 9878 3901 9849 3869 9863 3870 9891 TIME...MOT...LOC 2118Z 202DEG 33KT 3890 9871 WIND...HAIL 60MPH 1.75IN $$ DUNTEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:58 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 19, 2:58 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 258 PM CDT THU MAY 19 2011 .DISCUSSION... THE FORECAST HIGHLIGHTS CONTINUE TO FOCUS ON THE SEVERE THUNDERSTORM POTENTIAL THROUGH FRIDAY FOLLOWED BY CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH EARLY NEXT WEEK. AN H3 JET ROUNDING THE BASE OF A MID/UPPER TROUGH OVER THE CENTRAL ROCKIES WILL HELP TO SHARPEN A DRYLINE OVER THE WESTERN PERIPHERY OF THE FORECAST AREA THIS AFTERNOON/EVENING PROVIDING A FOCUS FOR DEEP MOIST CONVECTION/SEVERE THUNDERSTORMS INCLUDING SUPERCELLS WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES THROUGH THE EVENING HOURS. THIS ACTIVITY WILL DRIFT NORTH AND EASTWARD THROUGH THE NIGHT WITH SUFFICIENT BUOYANCY TO SUPPORT A CONTINUED RISK OF LARGE HAIL/DAMAGING WINDS. THE MID/UPPER TROUGH OVER THE ROCKIES WILL MOVE LITTLE THROUGH FRIDAY WITH ANOTHER ROUND OF SEVERE THUNDERSTORMS POSSIBLE ALONG THE DRYLINE ON FRIDAY AFTERNOON. THUNDERSTORMS MAY BE ONGOING EARLY IN THE PERIOD GIVEN WEAK CINH LEADING TO A LOW CONFIDENCE FORECAST FOR FRIDAY AFTERNOON...BUT GIVEN CONTINUED LARGE-SCALE FORCING FOR ASCENT/DIFFLUENT MID-UPPER FLOW DOWNSTREAM OF MID/UPPER TROUGH WILL MAINTAIN MID POPS THROUGH THE PERIOD. SATURDAY-SUNDAY...THE MID/UPPER TROUGH IS PROGGED TO TRANSLATE EAST-NORTHEAST AND EMERGE OVER THE NORTHERN PLAINS STATES ON SATURDAY. LARGE-SCALE FORCING FOR SUBSIDENCE IS EXPECTED TO OVERSPREAD MUCH OF KANSAS LIMITING THE AMOUNT OF DEEP MOIST CONVECTION...HOWEVER THE GFS/NAM BOTH INDICATE A MODEST AMOUNT OF INSTABILITY ACROSS MUCH OF THE FORECAST AREA WEIGHTED IN THE EAST. WILL MAINTAIN LOW POPS GIVEN THE UNCERTAINTY...HOWEVER WITH MARGINAL DEEP LAYER SHEAR THE SEVERE POTENTIAL APPEARS TO BE LIMITED AT THIS TIME. ANOTHER SURGE OF LOW LEVEL MOISTURE IS PROGGED ON SUNDAY AS A SHORTWAVE TROUGH DIGS INTO THE SOUTHWEST AND LOW PRESSURE AT THE SURFACE DEEPENS OVER THE HIGH PLAINS OF SOUTHWEST KANSAS. MONDAY-THURSDAY...SEVERE THUNDERSTORM CHANCES ARE EXPECTED TO CONTINUE THROUGH EARLY NEXT WEEK AS A SERIES OF SHORTWAVE TROUGHS EJECT OUT OF THE SOUTHWEST ACROSS THE PLAINS STATES. A STRONG COLD FRONT WILL ARRIVE LATE TUESDAY/EARLY WEDNESDAY BRINGING A DRIER/CONTINENTAL AIRMASS TO THE REGION AND DIMINISHING CHANCES FOR DEEP MOIST CONVECTION. TEMPERATURES ARE EXPECTED TO BEGIN TO MODERATE TOWARDS THE END OF THE PERIOD AS A MID/UPPER RIDGE RETURNS TO THE ROCKIES. MWM && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU WITH SOUTHEAST FLOW AT THE SURFACE HAVE A CLASSIC UPSLOPE SITUATION. ABUNDANT LOW LEVEL MOISTURE IS RESULTING IN IFR CONDITIONS AT THE KRSL AND KSLN TAF SITES...THEN MVFR CONDITIONS ELSWEHERE. DO NOT EXPECT MUCH IMPROVEMENT THROUGH THE AFTERNOON. TO THE WEST A SURFACE DRYLINE IS SETTING UP BETWEEN GREAT BEND AND DODGE CITY THEN SOUTHWARD ALONG THE TEXAS/OKLAHOMA BORDER. THIS WILL BE THE FOCAL POINT FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. STORMS SHOULD MOVE INTO THE KRSL AND KHUT AREAS BY 2200Z THEN INTO KICT AND KSLN BY 0000Z. A FEW OF THESE STORMS COULD BE SEVERE UNTIL ABOUT 0300Z. THE AREA OF STORMS WILL MOVE TO THE NORTHEAST AND INTO THE KCNU BY 0400Z. THUNDERSTORM CHANCES WILL DIMINISH IN SOUTH CENTRAL KANSAS AFTER MIDNIGHT WITH IFR CONDITIONS REFORMING OVER MOST OF THE AREA AFTER 0900Z. /ELDER && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 79 62 83 / 60 60 50 20 HUTCHINSON 66 79 60 83 / 70 60 50 20 NEWTON 66 79 62 83 / 60 60 50 20 ELDORADO 67 78 63 82 / 60 60 60 20 WINFIELD-KWLD 68 79 63 83 / 50 60 50 20 RUSSELL 62 79 56 82 / 70 60 50 10 GREAT BEND 63 80 56 83 / 70 60 50 10 SALINA 66 79 61 83 / 70 60 50 20 MCPHERSON 66 79 60 83 / 70 60 50 20 COFFEYVILLE 68 79 66 82 / 50 60 60 30 CHANUTE 68 78 65 81 / 60 60 60 30 IOLA 67 78 64 81 / 60 60 60 30 PARSONS-KPPF 68 78 65 81 / 50 60 60 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 19, 3:56 PM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 356 PM CDT THU MAY 19 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-202100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 356 PM CDT THU MAY 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WITH LARGE HAIL DAMAGING WINDS AND TORNADOES WILL CONTINUE TO DEVELOP THROUGH THE EVENING HOURS MAINLY ALONG AND WEST OF THE FLINT HILLS. THE GREATEST RISK FOR SEVERE THUNDERSTORMS WILL REMAIN WEST OF INTERSTATE 135 WHERE HAIL UP TO 3 INCHES IN DIAMETER AND A FEW TORNADOES WILL BE POSSIBLE THROUGH AROUND 9 PM. THUNDERSTORMS WILL MERGE INTO A LARGE COMPLEX OVERNIGHT MOVING NORTH AND EAST ACROSS EAST CENTRAL KANSAS WHERE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE ON FRIDAY ACROSS THE ENTIRE AREA. WHILE 60 TO 70 MPH WINDS AND HAIL AS LARGE AS GOLFBALLS ARE THE PRIMARY THREATS...A FEW TORNADOES ARE ALSO POSSIBLE. CHANCES FOR THUNDERSTORMS ARE EXPECTED TO DIMINISH OVER THE WEEKEND BEFORE INCREASING AGAIN EARLY NEXT WEEK. WHILE STRONG TO ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...CONFIDENCE ON THE EXACT TIMING AND AREAL EXTENT OF ANY ORGANIZED SEVERE WEATHER REMAINS LOW AT THIS TIME. LISTEN FOR THOSE FORECASTS ISSUED THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING...GENERALLY WEST OF THE FLINT HILLS...BUT ESPECIALLY ALONG AND WEST OF A LINE EXTENDING FROM WELLINGTON TO HUTCHINSON TO ELLSWORTH. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP MWM
In the hours before
Special weather statement, May 19, 3:48 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 348 PM CDT THU MAY 19 2011 KSZ091-192115- HARPER- 348 PM CDT THU MAY 19 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARPER COUNTY... AT 346 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ANTHONY...AND MOVING NORTH AT 40 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DUNTEN
Local storm report, May 19, 4:01 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
401 PM CDT THU MAY 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL 6 N SUSANK 38.73N 98.77W
05/19/2011 E0.75 INCH RUSSELL KS TRAINED SPOTTER
&&
SGSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 3:56 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 44 min |
| May 19, 4:13 PM CDT | Tornado Warning | ICT | Russell | 32 min |
| May 19, 4:20 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 43 min |
| May 19, 4:45 PM CDT | Tornado Warning | ICT | Lincoln, Russell | 30 min |
| May 19, 5:06 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 54 min |
| May 19, 5:11 PM CDT | Tornado Warning | ICT | Lincoln, Russell | 34 min |
| May 19, 5:30 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Russell | 37 min |
| May 19, 5:42 PM CDT | Tornado Warning | ICT | Lincoln | 33 min |
| May 19, 5:49 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 26 min |
| May 19, 5:54 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 40 min |
| May 19, 6:13 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 62 min |
| May 19, 6:18 PM CDT | Flash Flood Warning | ICT | Lincoln, Russell | 6 hr |
| May 19, 6:24 PM CDT | Tornado Warning | ICT | Lincoln | 18 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.